North Carolina, 2021Damaging Wind in North Carolina, August 4, 2021
August 4, 2021 · NWS AKQ · 1 event in 1 county or zone
Isolated severe thunderstorm associated with an area of low pressure moving northward along the coast produced a gustnado across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorm associated with an area of low pressure moving northward along the coast produced a gustnado across portions of northeast North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 4, 6:11 AM EST, 9 minutes earlier.
Area forecast discussion, Aug 4, 6:11 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
711 AM EDT Wed Aug 4 2021
.SYNOPSIS...
Low pressure will track northeast over the Outer Banks this
morning and then off the Virginia coast this afternoon. A
stationary front will linger off the coast tonight and Thursday
as high pressure builds across the Mid-Atlantic. High pressure
slides offshore Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 400 AM EDT Wednesday...
GOES water vapor channels depict an amplified trough from the
Great Lakes to the Deep South early this morning, with a
vigorous shortwave trough pushing across the western Carolinas
and a baroclinic leaf over the Mid-Atlantic associated with a
very strong upper jet for early August. Model analysis depict
the strength of this jet is ~125kt at 200mb. The combination of
lift under the RRQ of this jet and the shortwave feature pushing
in from the west has resulted in a band of rain from the
coastal Carolinas through SE VA and the Lower Eastern Shore. At
the surface, 1012mb low pressure is located just offshore of the
NC/SC border, with 1020mb high pressure centered over the
Adirondacks of NY and ridging to the SSW into the VA Piedmont.
This high is maintaining a drier airmass over the Piedmont.
Therefore, there is a very sharp cut-off on the western edge of
the rain. The best instability gradient is along the coast, so
any tstms remain offshore.
Strong lift and deep moisture will remain over NE NC, SE VA,
and the Lower Eastern Shore through this morning, with dry
conditions prevailing over the Piedmont, and cloudy will
occasional light rain in between. A rumble of thunder is
possible over coastal NE NC this morning, but overall deep
convection is not expected. Rainfall amounts are expected to
range from 2-3" for coastal NE NC, tapering quickly to 0.75-1.0"
for Hampton Roads, then down to 0.1-0.25" from Wakefield, to
Williamsburg to Salisbury, then little to no rainfall to the W.
Breezy along the coast today with a NE wind of 10-20 mph
occasionally gusting to 25-30 mph. Clouds and onshore flow will
keep high temperatures only in the low/mid 70s today across the
eastern half of the area, with upper 70s for the I-95 corridor,
and near 80F for the Piedmont.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
As of 400 AM EDT Wednesday...
A stationary front will remain immediately offshore tonight as
another wave of low pressure tracks to the NE along the
boundary. However, the upper trough will nudge eastward and much
of this moisture should remain offshore. PoPs for showers are
20-40% along the coast tonight, with dry conditions expected
inland. Becoming mostly clear inland and remaining mostly cloudy
along the coast. Low temperatures range from the upper 50s/low
60s over the Piedmont to the upper 60s over coastal SE VA/NE NC.
A drier trend continues for Thursday as the upper trough nudges
east and high pressure builds in from the north. 20-30% PoPs
for showers have been maintained for far SE VA/NE NC with mainly
dry conditions elsewhere. Forecast high temperatures range from
the upper 70s along the coast to the mid 80s inland.
High pressure builds over the area Thursday night and then
slides offshore Friday. Mostly clear Thursday night with low
temperatures ranging through the 60s, with upper 50s possible
NW. High temperatures Friday range from the low 80s along the
coast to the mid/upper 80s inland under a partly to mostly sunny
sky. There is only a minimal chance of showers/tstms over far
SE VA and NE NC in vicinity of some locally higher dewpoints.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 400 AM EDT Wednesday...
A shortwave trough approaches from the SW Friday night and
swings across the Mid- Atlantic States on Saturday allowing for
a better chance of showers across the entire area, generally
30-50% S to 20-30% N. High temperatures Saturday remain
generally below normal with highs in the low to mid 80s after
morning lows in the mid 60s to low 70s.
After the upper trough exits the area, a strong upper level
high pressure system will build over the southeastern US
bringing a return to more traditional summer conditions. Expect
a low chance for an afternoon shower or tstm Sunday and Monday
with temperatures returning to more season summer like values in
the upper 80s to lower 90s, with the potential for lower to mid
90s by Tuesday. Morning lows will trend from the upper 60s to
lower 70s this weekend, to the lower to mid 70s by early next
week.
&&
.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
As of 710 AM EDT Wednesday...
Low pressure is centered over the NC Outer Banks as of 11z and
high pressure extends from the Great Lakes to New England. This
area of low pressure will track NE along the Outer Banks this
morning and push NE off the VA coast later this morning. This
will bring rain to NE NC, SE VA, and the Eastern Shore. The
heaviest rain is expected at ECG where IFR and occasional LIFR
vsby is expected through 16z. Periods of heavy rain and
IFR/LIFR vsby continue at ORF through about 15z. Mainly light
rain is expected at PHF/ORF, with only a 20% chc of light rain
at RIC. Cigs are expected to generally be MVFR and IFR through
18z, and potentially through the afternoon with the exception of
RIC. A NE wind is expected to increase to 8-12kt this morning,
and reach 10-15kt with gusts to 20-25kt at ORF/ECG. Rain tapers
to showers by early afternoon. A 20-30% chance of showers will
linger along the coast tonight with a frontal boundary
immediately offshore. MVFR cigs potentially continue, or re-
develop across the area tonight.
High pressure builds across the region Thursday into Friday
with only low chances (20-30%) of showers toward the coast
Thursday and over SE VA/NE NC Friday. A weak upper system will
bring a 20-40% chance of showers and perhaps a tstm Saturday,
with the chance of afternoon/evening showers/tstms dropping to
20% or less Sunday.
&&
.MARINE...
As of 340 AM EDT Wednesday...
A broad area of low pressure is located off the coast of
SC/southern NC early this morning, with a trough extending NE
to the NC Outer Banks. High pressure is centered well off to the
NE of the local area. E/NE winds prevail at 15-20kt across
southern areas and 10-15kt or less to the north. Seas have
increased to 5 ft across the NC coastal waters, but are only 2-3
ft off the MD eastern shore. SCA Headlines are in effect for the
entire marine area today as the sfc low is forecast to move NE
later today, remaining offshore and sliding well off the
Delmarva coast tonight. NE winds are expected to increase to
20-25kt with gusts up to 30kt across the lower bay and southern
coastal waters through this morning/early aftn, spreading N to
the northern coastal waters this aftn/early evening. Seas will
build to 5-6 ft (possibly to around 7 ft for a few hrs). Waves
in the Bay will build to 3-4 ft, 4-5 ft at the mouth of the Bay
by late morning/early aftn. Waves in the rivers will be 2-3 ft
(highest in the lower James). Improving conditions with winds
turning to the N and diminishing to 15 kt later tonight/early
Thu as the sfc low moves well off to our NE. Will linger SCA
headlines into thu morning for the coastal waters as seas will
be slow to subside (especially across the north). High pressure
moves into the region Thu night/Fri, then slides off the coast
Fri aftn into Sat. Sub-SCA conditions will prevail during this
period, continuing through the weekend with seas 2-4 ft and
waves in the Bay 1-2 ft.
Will have at least a moderate rip current risk for all beaches
today. Depending on how seas behave, could need a high risk
across the southern beaches today. Expecting a moderate rip risk
for all areas for Thursday.
&&
.CLIMATE...
As of 340 AM EDT Wednesday...
Rather cool today for high temperatures, especially along the
coast. Could challenge record low maximum temperatures at
ECG/SBY. For reference they have been included below:
* RIC: 73 (1966)
* ORF: 68 (1912)
* SBY: 73 (1948)
* ECG: 74 (1950)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ633-
635>637.
Small Craft Advisory until 10 PM EDT this evening for
ANZ630>632-634.
Small Craft Advisory until 7 PM EDT this evening for ANZ638.
Small Craft Advisory until 6 AM EDT Thursday for ANZ654-656-
658.
Small Craft Advisory until 10 AM EDT Thursday for ANZ650-652.
&&
SYNOPSIS...AJZ
NEAR TERM...AJZ
SHORT TERM...AJZ
LONG TERM...AJZ/ESS
AVIATION...AJZ
MARINE...AJB/LKB
CLIMATE...Hazardous weather outlook, Aug 4, 3:53 AM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
453 AM EDT Wed Aug 4 2021
MDZ021>024-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-096-
509>525-050900-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Bertie-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Suffolk-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
453 AM EDT Wed Aug 4 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-050900-
Maryland Beaches-Accomack-Northampton-
453 AM EDT Wed Aug 4 2021
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ015>017-031-032-VAZ095-097-050900-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Norfolk/Portsmouth-Chesapeake-
453 AM EDT Wed Aug 4 2021
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Today and tonight.
Areas of heavy rain area will continue this morning. This will bring
a threat of localized flooding primarily to low-lying and poor
drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098-050900-
Eastern Currituck-Virginia Beach-
453 AM EDT Wed Aug 4 2021
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Areas of heavy rain area will continue this morning. This will bring
a threat of localized flooding primarily to low-lying and poor
drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Currituck
- When
- August 4, 6:20 AM EST
- Where
- Currituck County, 1.26 mi SSE of Grandy
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.233, -75.873
A band of moderate to heavy rain with embedded thunderstorms was moving through northeast North Carolina around 7 AM Wednesday morning, August 4. As the tail end of the system moved through Grandy, damage was reported at Flippers Convenience and Arcade. The damage included a couple of windows that were broken and a portion of the roof was removed. On the west side of Caratoke Highway, a video camera from Wiseguys Pies was able to capture the event. It showed a swirl of winds hitting the store with debris being flung, and a flash of light from a transformer. It was determined that a gustnado impacted the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, August 4, 20211 death · 1 event
- Damaging Wind in Oregon, August 4, 2021$1.0 million · 52 kt wind · 1 event
- Flash Flooding in North Carolina, August 4, 20218 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 4, 20218 events
- Flooding and Heavy Rain in Florida, August 4 to 5, 20215 events
- Flash Flood and Hail in West Virginia, August 4, 2021$11,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 4, 20214 events
- Waterspouts in Gulf of Mexico, August 4, 20212 events
- Flash Flooding in North Carolina, August 4, 20212 events
- Flash Flood and Heavy Rain in Colorado, August 4, 20212 events
- Hail in Montana, August 4, 20211 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 4, 202150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980729.